In December, I was started on .25 of generic Synthroid because I had several hypo symptoms - 30lb weight gain despite diet and exercise, extreme fatigue, very lethargic, anxiety attacks, very dry skin and dandruff, high cholesterol despite healthy diet, bloating, low body temperatures, shortness of breath, missing periods, hairloss and change of hair texture and extreme ADD. After a month of the synthroid - I had more energy and my period has always been normal ever since. The dry skin and dandruff went away. However the rest of the symptoms were still bad.
About 5 weeks ago my doctor added 5mcg of Cytomel twice a day. My anxiety, lethargy, ADD, depression, and hair loss have really calmed down but I still have a low body temperature - normally in the 96-97 range and my weight hasn't budged at all. I also am so bloated all the time - I am so uncomfortable in my body.
Do I need to be on a higher dose of cytomel or should I may be looking into getting tested for insulin resistance? I was being patience but am really getting discouraged that I will never see the weight come off.
My labs before I was on any medication were the following:
T4- FREE - 1.2
T3 - FREE - 3.2
Glucose - 95
I am going back for lab work next week - any recommendations on what to check besides just the T4 like my Dr wants? Thank you!
I think there is some mistake in the thyroid test report you have given. It is an essentially normal thyroid report and based on this report, there is no justification for starting Synthroid. I think this is not the initial report but the report after you have taken synthroid for some time. Also, you need to mention the reference ranges for free T4, free T3 and TSH because they are to a extent laboratory specific.
T3 and T4 are both thyroid hormones. Synthroid is synthetic T4 hormone, which is converted to T3 in the body. Cytomel is synthetic pure T3. T4 is a prohormone and less active when compared to T3 - this is the reason why many patients with hypothyroidism on Synthroid fail to lose the excess body weight. For increasing the basal metabolic rate (BMR) which is required for weight loss, T3 is more important than T4. Higher your T3 levels, the better your BMR. Cytomel is therefore added to Synthroid to effect weight reduction. The effect of Cytomel takes a couple of weeks to set in. Cytomel can be given upto 100 mcg/day. So if you are on10 mcg/d and unable to lose weight it makes sense to increase to 25 mcg/d. Simultaneously Synthroid dose may need to be reduced slightly.
Regarding any other laboratory tests besides thyroid profile at this point in time, I feel nothing else is necessary. You need to wait till you see the effect of higher dose of Cytomel- if the higher dose doesn’t work then we can think of additional tests.
Hope that this information helps and hope that you will get better soon.
Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.
Hi, I'm a thyroid patient. I'm suffering from hypothyroid. Because of this I'm facing weight gain and excessive hairfall. I've been taking medicines from 2 years but nothing is helping. It's a great matter of concern for me as I'm not left with even one fourth of the ha ir i used to have. The hairfall problem is existing from more then 7 years. I'm just 25. Please suggest what should I do. If required I can upload my previous prescriptions from my doctors. Please help, is there any solution for this or it will remain like this forever due to thyroid. One more thing I would like to mention, there is a male baldness problem in my mother's side but it only exists in male members of the family. It's a hereditary there. Do yuo thing this is what affecting ,me too? Pl reply. I realy get deprssed due to this prob.
In September of 2011 I was diagnosed with Hashimotos/Hypothyroidism. My TSH was at 404 and T4 2.8. I got an ultrasound done and my Thyroid was extremely enlarged and they found a mulitnodular goiter. They first put me on 75mcg of synthroid then upped it to 88 mcg, 112 mcg and now I'm on 150 mcg and my TSH is still at 13.8 and my T4 is at 1.8 and my T3 is at 2.1. They kept me on 150 mcg of the Synthroid and added Cytomel 5mcg (2x daily). I still feel extremely tired, dry skin and I have had a lot of hip pain/ restless legs but my endo keeps telling me it doesn't pertain to my thyroid. They haven't done any more tests on my multinodular goiter either since last October. I'm questionable on if I can be having these sore joints due to my thyroid issue as well as was the t3/t4 combo a wise decision or should I look for a new endo? Not sure if this makes a difference but I'm only 24 with a BMI of 19.5.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.